Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Decadron withdrawal begins

Posted May 26 2010 12:00am

The one thing I always promised myself with this blog was that I would be as honest as possible and try to hide very little about my entire experience. Why bother? This is is a chronicle of my life at the moment and the more honest I am the better the material will be. The clearer my memories will be as well.

These little green pills are the brain patient’s best friend and worst enemy . They are one of the most powerful steroids made and they reduce the amount of swelling around brain mets to prevent seizures and to also allow surgeons the space to go in and do their work. They also allow space for the Cyberknife machine to get a better shot at the met that is causing the controversy and the symptoms in patients like me. When I had my seizure a few weeks ago, the same one that exposed these three mets, they put me on a high dose of this stuff (4mg x 4 times a day.)

It shuts down your body’s adrenal gland and pumps your system with twenty times the steroid your body would naturally produce. I have listed the side effects of this necessary evil elsewhere on this site, but they need some repeating, so here they are:

Increased appetite – I have gained 45 pounds

Irritability – ha! I have turned into a total asshole. My little girls told me the other night they wanted a new daddy. It broke my heart, literally. I am unpredictable, get angry over the most insignificant things, get upset over stuff that is completely meaningless, and yell and yell and say the nastiest things to the people I love the most and then storm off and find myself sobbing in our bedroom because I feel like I don’t even know who I am anymore. I see the fear in my kids’ eyes and it is scary. Not that I am a threat to them but they don’t know me anymore. They have no idea which daddy they are getting for the moment.

Difficulty sleeping -wake up every night at 3am.

Swelling in your ankles and feet (fluid retention) – some, not too bad on this one.

Heartburn – yes. Drinking water now gives me heartburn. More medication needed to alleviate this issue.

Muscle weakness – This is one of the worst side effects. I have no more leg muscles or arm muscles. I can’t play catch with my son because I can’t throw with any coordination and I certainly can’t catch the damn ball. They call this one steroid myopathy.

Impaired wound healing – no issue here

Increased blood sugar levels – yes. Anything I eat turns me beet red and my sugar skyrockets.

Headaches – just started at 3am with my new taper schedule.

Dizziness – Up until last week. Very unsteady on my feet. I felt like a tree about to fall in Market Basket on some unsuspecting old lady. I actually did fall in our driveway, tripping over a tiny piece of tree bark.

Mood swings – Um yes. Swings? More like violent turns.

Cataracts and bone thinning (with long-term use) – No issue here yet but I have been taking Calcium supplements all along.

OK so why all the whining? I don’t use this site as a place for whining about my condition or my issues. I tell my stories, I share my experiences, and in some small way I am hoping to keep the pressure on BM to keep making MDX-1106 for RCC patients.

But my personality change on Decadron needs an entry or two. I had a terrible night last night with my daughter Tess and my wife Melissa, who has been nothing but supportive and helpful to me. I said horrible things, ran upstairs, sobbed as usual because I have no control over my mouth or anger any longer, composed myself, and then went and talked to all of them as a family. Tess and Pearl were in the bath and their big brown eyes just looked to me to figure out which daddy they were getting. They were so unsure. I felt just awful.

I told Melissa afterward that I have such a good relationship with them that I worry that my next few weeks as I taper down off this horrible drug will ruin all that. See, we have this unwritten schedule in our home: Melissa sleeps in in the mornings and it is my job to feed the kids, get them dressed, pack lunches, and get them ready for the day. Melissa comes down when Jack is ready to leave for school (I still don’t have official clearance to drive) gets her coffee that I have made, and off they go. The girls stay behind and sit at the counter in the kitchen and I act like a short order cook and take their orders and make their food.

They always ask for ‘oakmeal’ since I am ‘so good at it I need to open an oakmeal restaurant’ and we talk and talk as I serve them their favorite meal. And I am so afraid of that little ritual of ours changing because of the change in my personality with the Decadron. I hate this drug.

But there is a silver lining. Yesterday I started to taper off. It’s a slow taper because too fast of a stop can lead to coma or death. I am to cut back to 4mg every other day for this week, 3mg every other day next week and so on until I am down to .5 mg every other day in July. We’re getting there. The symptoms do worsen sometimes with withdrawal, as they did yesterday, but I am going to meditate more to try and center myself for the days ahead. Steroid psychosis is one symptom that can occur as you come off. As I made dinner last night, my son left his army helmet on the counter to my left. I swear, I looked over five times worrying there was a soldier there waiting for me. No joke.

Believe it or not, compared to the surgeries and Cyberknife, Decadron is much worse, much more difficult to deal with, and it can lead to serious mental issues, which I think I am suffering from right now as I withdraw. I hate it and I hate what it’s doing to my family.

I told Melissa that I should write honestly about this to a) get it out of my system and b) show others that this is all normal for this ridiculous drug.

I met with a great psychiatrist last time I was at BIDMC and told her about the Decadron and she put me on a low dose of Klonopin , which controls some of the anxiety and rage that goes along with the big D. I started taking it and it does help. I just need to be more proactive and take it before the Decadron train has left the station and I start yelling at everyone.

And in all honesty, I NEVER yell under normal circumstances. My family wants me back and I am fighting this last leg of the battle. I hope they forget and forgive me for all this bullshit I am putting them through. The cancer was nothing compared to this crap.

We had such a great medical news day on Monday to lose that in the midst of this Decadron bullshit seems unfair and unnecessary. So, I will do everything in my power starting this morning to get out from under this dark cloud and enjoy our great news and live our lives. We are all so happy that everything is going well, to worry about mood swings and little green pills seems so stupid and such a waste of time.

Sorry about the venting. But I feel better already.

Post a comment
Write a comment:

Related Searches